Kentucky, 2011

Hail and Damaging Wind in Kentucky, March 23, 2011

March 23, 2011 · NWS RLX · 3 events in 2 counties and zones

This was a synoptic scale event. A strong north to south temperature gradient existed along the Interstate 70 corridor in Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

This was a synoptic scale event. A strong north to south temperature gradient existed along the Interstate 70 corridor in Ohio. Low pressure moved out of Illinois in the morning, reaching western Pennsylvania by evening.

Individual thunderstorm cells developed in western Ohio and southern Indiana around midday. The storms brushed northeast Kentucky.

Hail was initially the main impact, but higher wind gusts developed as the thunderstorms matured and consolidated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 23, 1:45 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 23, 1:45 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT WED MAR 23 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL PUSH EAST THROUGH TONIGHT...BRINGING A
COLD FRONT WITH MUCH COOLER AIR IN ITS WAKE. HIGH PRESSURE SETS UP
TO THE NORTH WHILE A LOW PASSES TO THE SOUTH THIS WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
POTENTIAL FOR SEVERE WEATHER THIS EVENING THEN SNOW SHOWERS TOMORROW
ARE THE MAIN ISSUES.

SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN ADVANCE AN APPROACHING
COLD FRONT. THE FIRST LINE OF STORMS ARE MOVING ACROSS EASTERN KY
AND SOUTHEAST OH. A SECOND...LARGER LINE...IS DEVELOPING ACROSS
SOUTHEAST INDIANA IN ASSOCIATION WITH THE COLD FRONT.

AT 18Z...SURFACE BASED CAPE WAS 500 J/KG SOUTH TO 1500 J/KG NORTH
WITH LIS -1C TO -5C. WITH LOW LEVEL JET OF 35 TO 45 KT LOW LEVEL JET
THROUGH 00Z THU...FREEZING LEVEL AROUND 10K FEET AND PLENTY OF
INSTABILITY...SEVERE WEATHER LOOKS LIKELY THROUGH LATE EVENING. THE
MAIN THREAT WILL BE LARGE HAIL. ISOLATED TORNADOES CANNOT BE RULED
OUT GIVEN THE SPEED SHEAR THROUGH EVENING.

COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT. COLDER AIR WILL
FILTER IN BEHIND THE FRONT. H85 TEMPS FALL TO BELOW 0C FROM WEST TO
EAST STARTING AROUND 12Z THU. ANY LINGERING SHOWERS WILL MIX WITH
SNOW SHOWERS EARLY BEFORE DRIER AIR MOVE IN. ONLY SOME LOW LEVEL
MOISTURE WILL LINGER ACROSS THE WESTERN CWA. IN THE MOUNTAINS...RAIN
AND SNOW SHOWERS ARE POSSIBLE THROUGH OUT MOST OF THE DAY THURSDAY.
HIGH TEMPERATURES WILL BE IN THE 40S WEST TO THE 30S IN THE
MOUNTAINS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
UPSLOPE COLD ADVECTION FLOW TO OPEN THE PERIOD WITH A SECOND SURGE OF
COLD ADVECTION OVERNIGHT INTO FRI...ALONG WITH DRY ADVECTION.
UPSLOPE CLOUDS ALONG THE MOUNTAINS SHOULD DISSIPATE TOWARD DAWN FRI.

ARCTIC HIGH PRESSURE PRESSURE TAKES UP RESIDENCE OVER SOUTH
CENTRAL CANADA FOR FRI AND THE WEEKEND...UNDER AN OMEGA BLOCK
ALOFT. A LOW PRESSURE WAVE TRACKS S OF THE AREA...UNDER THE RATHER
FLAT FLOW S OF THE OMEGA BLOCK...ACROSS TN AND NC...OVER THE
WEEKEND. RAISED POPS...MAINLY ACROSS THE S...SAT.

USED A BLEND OF THE MET AND MAV FOR TEMPERATURES FOR THE MOST
PART...THE GFS REPRESENTING THE WARMER SOLN WITH THE MORE NWD
TRACK. USED THE NAM12 FOR THE WARM LAYER ALOFT TO DRIVE
PRECIPITATION TYPE. ALSO USED THE NAM12 FOR QPF...WITH AMOUNTS OF
A TENTH OF AN INCH OR LESS PER 6 HOURS.

HAVE SNOW ACROSS CENTRAL AND NORTHERN PORTIONS OF THE AREA LATE
FRI NT INTO SAT BUT THERMAL PROFILES ARE MARGINAL ENOUGH SO THAT
LATE MARCH INSOLATION WILL ACTUALLY BE ENOUGH TO CHANGE THE
PRECIPITATION TO RAIN FOR FRI AFTERNOON. DID GET A FEW TENTHS OF AN
INCH OF SNOW IN A STRIP ACROSS THE N-CENTRAL PORTION OF THE
AREA...SE OHIO THROUGH N-CENTRAL WV AND THE NORTHERN WV
MOUNTAINS...MAINLY LATE FRI NT INTO SAT MORNING...IF IT INDEED DOES
SNOW. SO THIS IS A CONDITIONAL FORECAST. RAIN WILL BE THE
PREDOMINATE PRECIPITATION TYPE ACROSS SOUTHERN PORTIONS OF THE
AREA...JUST WHERE PRECIPITATION IS LIKELIEST TO BEGIN WITH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WITH HIGHLY ACTIVE WEATHER PATTERN TODAY...DECIDING TO SHIFT STAFF
FOCUS TO NEAR TERM CONVECTION. FOR THE EXTENDED...CHOSE TO ROLL WITH
HPC THINKING AND BLEND SOME ELEMENTS WITH PREVIOUS FORECAST TO HAVE
SOME CONTINUITY. SYSTEM FOR SUNDAY LOOKS TO BE STAYING MAINLY TO THE
SOUTH...BUT DID EXTEND CHC POPS TO THE NORTH TO ACCOUNT FOR GFS
SOLN. THIS THINKING WOULD PUT AT LEAST SOME SNOW SHOWERS MIXING IN
ACROSS THE NORTH AND IN THE MOUNTAINS. KEEPING TEMPS ON THE COOL
SIDE THROUGH THE WEEK AS WE WILL REMAIN UNDER CAA THROUGH EARLY DAY
6 WHEN THE NEXT SYSTEM APPROACHES FROM THE WEST.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
COLD FRONT WITH TWO LINES OF DEVELOPING THUNDERSTORMS IN ADVANCED OF
THE FRONT WILL CONTINUE TO MOVE TOWARD THE TAF SITES. HAVE TRIED TO
TIME THE FIRST OF TWO DEVELOPING LINE INTO THE SITES WITH TEMPO
GROUPS. ANTICIPATE VFR CONDITIONS UNTIL STORMS ARRIVE. HEAVY RAIN
AND REDUCED VISIBILITIES WILL RESULT IN IFR CONDITIONS IN THE
VICINITY OF THESE STORMS. ADDITIONAL THUNDERSTORMS ARE DEVELOPING
ACROSS EASTERN INDIANA AND MOVING EAST IN ADVANCED OF THE COLD
FRONT. WILL HAVE TO MONITOR THESE STORMS AS ADDITIONAL HEAVY
RAINFALL AND GUSTY WINDS WILL CREATE IFR CONDITIONS. ANOTHER CONCERN
FOR AVIATION INTERESTS IS LARGE HAIL. THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL.

ONCE THE FRONT MOVES ACROSS THE SITES...COLDER TEMPERATURES AND LOW
CLOUDS WILL RESULT. GENERALLY MVFR WILL REMAIN THROUGH THE PERIOD.
COULD SEE SOME RAIN AND SNOW SHOWERS AT EKN AND BKW AFTER 12Z THU.
FOR NOW...HAVE LEFT OUT DUE TO UNCERTAINTY.

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    M    M    M    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    M    M    M    H    H    H    M    M    M    M
BKW CONSISTENCY  H    H    M    M    H    M    M    M    M    M    M    M
EKN CONSISTENCY  H    M    H    H    M    M    H    M    H    M    M    M
PKB CONSISTENCY  H    H    M    M    M    M    M    L    L    M    M    M
CKB CONSISTENCY  H    H    M    H    H    M    H    M    M    L    M    M

AFTER 18Z THURSDAY...
SOME MVFR CONDITIONS POSSIBLE ACROSS THE HIGHER ELEVATIONS WITH LOW CLOUDS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JB/JSH/TRM
NEAR TERM...JB
SHORT TERM...TRM
LONG TERM...TAX
AVIATION...JB
Hazardous weather outlook, Mar 23, 12:27 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
127 PM EDT WED MAR 23 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-241730-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
127 PM EDT WED MAR 23 2011

...TORNADO WATCH 55 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Mar 23, 3:53 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
453 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     ATHENS                  39.33N  82.10W
03/23/2011                   ATHENS             OH   911 CALL CENTER

            SEVERAL TREES REPORTED DOWN AROUND ATHENS TOWNSHIP

&&

EVENT NUMBER RLX1100344

TAX
Local storm report, Mar 23, 3:56 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
456 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     WILLIAMSTOWN            39.40N  81.45W
03/23/2011                   WOOD               WV   TRAINED SPOTTER

            LARGE TREE BRANCHES DOWN

&&

EVENT NUMBER RLX1100345

JFD
Local storm report, Mar 23, 4:01 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
501 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 SW BELPRE             39.26N  81.62W
03/23/2011  E0.88 INCH       WOOD               WV   TRAINED SPOTTER

            HAIL COVERING THE ROAD SURFACE

&&

EVENT NUMBER RLX1100346

TAX
Local storm report, Mar 23, 4:05 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
505 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 SSW LITTLE HOCKING    39.23N  81.71W
03/23/2011  E1.00 INCH       WASHINGTON         OH   TRAINED SPOTTER

&&

EVENT NUMBER RLX1100347

JFD
Local storm report, Mar 23, 4:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
507 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             PARKERSBURG             39.26N  81.54W
03/23/2011  E0.88 INCH       WOOD               WV   PUBLIC

            HAIL COVERING THE GROUND IN PARKERSBURG

&&

EVENT NUMBER RLX1100348

TAX
Local storm report, Mar 23, 4:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
510 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             PARKERSBURG             39.26N  81.54W
03/23/2011  E1.75 INCH       WOOD               WV   LAW ENFORCEMENT

&&

EVENT NUMBER RLX1100349

TAX

The radar

The Jackson,KY radar (KJKL), 57 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
March 23, 4:10 PM EST
Where
Lawrence County, Martha
Measured
0.88 in hail
Reported by
Public
Coordinates
38.000, -82.920

Hail, Boyd

When
March 23, 4:55 PM EST
Where
Boyd County, Ashland
Measured
0.88 in hail
Reported by
Public
Coordinates
38.470, -82.630

Thunderstorm Wind, Boyd

When
March 23, 4:55 PM EST
Where
Boyd County, Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.470, -82.630

A portion of a roof to a house was damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281273, 281274, 281275.